Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2010, 1:20 PM MST for Coconino County, Arizona. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2010, 1:20 PM MST (20:20 UTC)
- Expired
- Jul 20, 2010, 2:15 PM MST
- In force
- 55 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:06 PM MST | HEAVY RAIN 1.78 | 5 Nw Doney Park, AZ | MEASURED FROM 120 PM MST TO 206 PM MST |
| Jul 20, 2:07 PM MST | HEAVY RAIN 1.7 | 5 Nw Doney Park, AZ | MEASURED FROM 119 PM MST TO 207 PM MST |
| Jul 20, 2:11 PM MST | HEAVY RAIN 1.46 | 5 Nw Doney Park, AZ | MEASURED FROM 119 PM MST TO 211 PM MST |
| Jul 20, 2:22 PM MST | HEAVY RAIN 1.78 | 5 Nw Doney Park, AZ | MEASURED FROM 118 PM MST TO 222 PM MST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WGUS55 KFGZ 202020 FFWFGZ AZC005-202115- /O.NEW.KFGZ.FF.W.0002.100720T2020Z-100720T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.NEW.KFGZ.SV.W.0011.100720T2020Z-100720T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD AND SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 120 PM MST TUE JUL 20 2010 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD AND SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 215 PM MST * AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH FLASH FLOODING. THIS STORM WAS LOCATED OVER THE SCHULTZ FIRE IN CENTRAL COCONINO COUNTY...OR 12 MILES NORTHEAST OF FLAGSTAFF...MOVING NORTHEAST AT 10 MPH. THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING DEBRIS FLOWS AND FLASH FLOODS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATER AND A SLURRY OF SAND...SILT AND ROCKS. BUILDINGS...ROADWAYS...AND CULVERTS NEAR THESE DRAINAGES MAY INCUR SUBTANTIAL DAMAGE. THE SCHULTZ FIRE WILL CAUSE WATER LEVELS TO RISE MUCH MORE RAPIDLY DURING FLASH FLOODS...AND MAY BE SIGNIFICANTLY LARGER THAN THOSE PRODUCED WHEN THE WATERSHED WAS NOT BURNED. LAT...LON 3538 11163 3538 11157 3527 11153 3528 11164 TIME...MOT...LOC 2020Z 204DEG 7KT 3534 11150 $$ GFH
1 follow-up statement
187 WGUS75 KFGZ 202049 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 149 PM MST TUE JUL 20 2010 AZC005-202115- /O.CON.KFGZ.FF.W.0002.000000T0000Z-100720T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.CON.KFGZ.SV.W.0011.000000T0000Z-100720T2115Z/ COCONINO AZ- 149 PM MST TUE JUL 20 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR CENTRAL COCONINO COUNTY... AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO STRONG THUNDERSTORM PRODUCING FLASH FLOODING OVER THE SCHULTZ FIRE JUST NORTHEAST OF FLAGSTAFF. THIS STORM WAS MOVING SLOWLY NORTH AT LESS THAN 10 MPH. AUTOMATED RAIN GAGES ON THE FIRE ARE REPORTING ONE AND ONE HALF INCHES OF RAIN ALREADY WITH THIS STORM. AS MUCH AS AN INCH OF ADDITIONAL RAINFALL WILL FALL OVER THE BURN AREA BY 215 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING DEBRIS FLOWS AND FLASH FLOODS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATER AND A SLURRY OF SAND...SILT AND ROCKS. BUILDINGS...ROADWAYS...AND CULVERTS NEAR THESE DRAINAGES MAY INCUR SUBSTANTIAL DAMAGE. THE SCHULTZ FIRE WILL CAUSE WATER LEVELS TO RISE MUCH MORE RAPIDLY DURING FLASH FLOODS...AND MAY BE SIGNIFICANTLY LARGER THAN THOSE PRODUCED WHEN THE WATERSHED WAS NOT BURNED. && LAT...LON 3538 11163 3538 11157 3527 11153 3528 11164 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:15 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 20, 9:15 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 915 AM MST TUE JUL 20 2010 .SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. DAYTIME TEMPERATURES ARE EXPECTED TO GRADUALLY COOL THROUGH THE WORK WEEK. && .DISCUSSION...MOIST CONDITIONS HAVE BECOME FAIRLY EVENLY DISTRIBUTED ACROSS NORTHERN ARIZONA THIS MORNING WITH 1.12 INCHES OF PRECIPITABLE WATER (ABOUT 30 PERCENT ABOVE NORMAL) NOTED IN THE MORNING SOUNDING FROM BELLEMONT. SURFACE DEWPOINTS WERE GENERALLY IN THE MID 50S FROM THE MOGOLLON RIM NORTHWARD AND AROUND 60 SOUTH OF THE RIM. VERY WEAK ATMOSPHERIC FLOW INDICATES STORMS WILL BE SLOW MOVING AND ALSO OF SOMEWHAT SHORTER DURATION...ESPECIALLY EARLY IN THE DAY BEFORE SLIGHTLY INCREASED SOUTHERLY FLOW DEVELOPS. NEVERTHELESS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AND SOME STRONG STORMS WITH MODERATE-SIZED HAIL AND VERY HEAVY RAINFALL ARE LIKELY TODAY. A LATE MORNING ONSET IS LIKELY OVER THE MOUNTAINS AND HIGH PLATEAUS...SPREADING INTO LOW ELEVATIONS IN THE AFTERNOON AND EVENING. CURRENT FORECAST IS ON TRACK AND NO UPDATES ARE PLANNED THIS MORNING. && .PREV DISCUSSION/230 AM MST/...PLENTY OF MOISTURE AROUND THE NORTHLAND THIS MORNING. IN FACT...AS OF MID-MORNING...SHOWERS AND THUNDERSTORMS CONTINUED OVER PORTIONS OF NORTH CENTRAL ARIZONA. FOR TODAY...HIGH PRESSURE ALOFT WILL SHIFT EASTWARD WITH A GENERAL SOUTHERLY FLOW DEVELOPING ACROSS THE AREA. THE BIG QUESTION IS HOW MUCH CLEARING AND WHERE? FAIRLY CLOUDY ACROSS NORTHERN ARIZONA THIS MORNING AND THINK IT WILL BE SLOW TO CLEAR. AS A RESULT...EXPECTING A LATER START TO SERIOUS THUNDERSTORM DEVELOPMENT. IN ADDITION...SOUTHERLY FLOW WILL LIKELY FAVOR INCREASED THUNDERSTORM ACTIVITY FROM THE MOGOLLON RIM NORTHWARD WITH LESS ACTIVITY TO THE SOUTH. FOR WEDNESDAY...SOUTHERLY FLOW WILL REMAIN IN PLACE WITH THE AREA FROM THE MOGOLLON RIM NORTHWARD LOOKING LIKE THE MOST ACTIVE REGION FOR SHOWERS AND STORMS. ON THURSDAY AND FRIDAY...MOISTURE REMAINS IN PLACE BUT FLOW ALOFT BECOMES LIGHT AND VARIABLE AS THE HIGH CENTER ALOFT ATTEMPTS TO WOBBLE WESTWARD OVER ARIZONA. EXPECTING A GOOD CHANCE OF SHOWERS AND STORMS AREA WIDE. OVER THE WEEKEND...THE HIGH PRESSURE CENTER SHIFTS TO THE SOUTH AND EAST AS A WEAK LOW PRESSURE SYSTEM PUSHES IN FROM THE PACIFIC. THE GFS MODEL DEVELOPS WESTERLY FLOW ACROSS NORTHERN ARIZONA BY SUNDAY...WHICH WOULD SURELY PUSH MOISTURE EASTWARD. HOWEVER...THE EUROPEAN MODEL HANGS THE LOW OFF THE CALIFORNIA COAST PLACING ARIZONA UNDER A SOUTHERLY AND MORE MOIST FETCH. FOR NOW SPLITTING THE DIFFERENCE BETWEEN THE TWO SOLUTIONS SEEMS TO BE THE BEST APPROACH. AS A RESULT...WILL TREND THE CHANCE OF SHOWERS AND THUNDERSTORMS DOWNWARD THROUGH THE WEEKEND BUT NOT TOO FAR. BY SUNDAY AND MONDAY THE CHANCE OF SHOWERS AND STORMS WILL ESSENTIALLY BE WITHIN THE RANGE OF LONG-TERM CLIMATOLOGICAL VALUES. && .AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP LATE THIS MORNING OVER NORTHERN ARIZONA AND WILL CONTINUE THROUGH THE EARLY EVENING...WITH MVFR CIGS AND VSBY IN THE STRONGER STORMS. AFTER 02Z WED...SHOWERS AND THUNDERSTORMS WILL DIMINISH IN MOST AREAS WITH SCT-BKN100 CLOUDS REMAINING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC.......DJO AVIATION.....ASL VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 20, 9:52 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 952 AM MST TUE JUL 20 2010 AZZ004>018-037>040-210400- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 952 AM MST TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN ARIZONA TODAY. THE BEST CHANCE FOR RAIN WILL BE OVER THE MOUNTAINS AND HIGH PLATEAUS IN THE LATE MORNING THROUGH MID AFTERNOON...THEN SHIFTING INTO THE LOWER ELEVATIONS LATE IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND LOCALIZED FLOODING. DAMAGING HAIL WILL ALSO BE POSSIBLE IN THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DEEP SOUTHERLY FLOW ALOFT WILL CONTINUE ACROSS AZ FOR THE NEXT SEVERAL DAYS. SUBSTANTIAL MOISTURE WILL REMAIN ACROSS THE STATE FOR THE CONTINUATION OF A MODERATE TO HIGH GRADE MONSOON PATTERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:16 PM MST | Areal Flood Advisory | FGZ | Gila | 119 min |
| Jul 20, 12:10 PM MST | Areal Flood Advisory | FGZ | Coconino | 65 min |
| Jul 20, 1:20 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 55 min |
| Jul 20, 2:11 PM MST | Flash Flood Warning | FGZ | Coconino | 94 min |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.